Years ago, I was diagnosed with poly-cystic ovarian syndrome and my doctor put me on Metformin. It's a medication that diabetics take to help control hyperglycemia. When I list it in the medications I'm currently taking doctors, nurses, and dental hygienists alike immediately assume I have diabetes. (Right, like I forgot to mention that.) One actually had the nerve to ask me, "Have you been diagnosed with diabetes yet?" Excuse me, "yet?" Rude.
I have an on again/off again relationship with the drug. The first doctor who prescribed it moved me up the dosage ladder too quickly. All of a sudden, I was taking 1500mg a day and getting dizzy spells. When I knocked it back to 1000mg, I felt much better. I was supposed to move back up to 1500mg, but never made it because I stopped taking it. When I finally admitted to my doctor that I'd stopped taking it, she asked me why.
It has the unpleasant side effect of...let me go look up the medical term...Ah, once again, Wikipedia says it so much better than I could: The most common adverse effect of metformin is gastrointestinal upset, including diarrhea, cramps, nausea, vomiting and increased flatulence. I didn't realize that's what was causing my...problems until I noticed that those problems were gone. Then I was reluctant (obviously) to start taking it again. When I mentioned it to my doctor, I asked her if I really need to take it. Is it doing anything? Is it going to help me lose weight? She laughed and said most people lose weight while taking it because they get diarrhea. So I sighed and rolled my eyes and said I would take it. (That was in August. I took it, too...for about three weeks.)
I know I should follow my doctor's advice and take the medication. But when the side effects are so distressing, it's a hard to do the right thing.